Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 5, 2003, 5:16 AM CDT for Morgan County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2003, 5:16 AM CDT (10:16 UTC)
- Expired
- May 5, 2003, 5:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:55 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1869 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 10.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:50 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 5, 2:50 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 250 AM CDT MON MAY 5 2003 WILL BE UPDATING ZONES SHORTLY DUE TO INCREASING LOW LEVEL JET AND INFLOW INTO MIDDLE TENNESSEE STORMS...RESULTING IN FORECAST AREA (FA) LIKELY REACHING WIND ADVISORY CRITERIA UNTIL NOON CDT TODAY. ZONE UPDATE WILL BE FORTHCOMING. .HUN...WIND ADVISORY FOR NORTHERN ALABAMA UNTIL NOON CDT. TROUTMAN
Hazardous weather outlook, May 5, 5:00 AM CDT, 16 minutes before
ALZ001>010-016-051800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... ...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTH ALABAMA EXCEPT FOR CULLMAN AND DE KALB COUNTIES UNTIL 11 AM CDT THIS MORNING... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST THROUGH NORTHERN MISSISSIPPI INTO NORTHWEST ALABAMA BY MID MORNING. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE THIS MORNING. ANOTHER LINE OF STRONG TO SEVERE STORMS WILL FOLLOW THE FIRST AREA BY LATE MORNING INTO NORTH ALABAMA. YOU CAN EXPECT THE SEVERE WEATHER THREAT TO CONTINUE INTO THE AFTERNOON HOURS ACROSS NORTH ALABAMA. LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MILES AN HOUR...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND A FEW TORNADOES ARE POSSIBLE. THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE INTO THE EVENING ACROSS THE AREA AS STRONG TO SEVERE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... A STATIONARY FRONTAL BOUNDARY ACROSS THE TENNESSEE VALLEY WILL KEEP THE WEATHER ACTIVE ACROSS THE REGION THROUGH AT LEAST WEDNESDAY. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT BY WEDNESDAY IF THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE AREA DURING THE EARLY PART OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED TODAY DUE TO THE TORNADO WATCH IN EFFECT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY TO BE NEEDED INTO TONIGHT AND THEN AGAIN ON BY TUESDAY AFTERNOON. STAY TUNED FOR FURTHER WEATHER UPDATES CONCERNING THIS DANGEROUS WEATHER SITUATION. TROUTMAN
In the hours before
Special weather statement, May 5, 4:43 AM CDT, 33 minutes before
ALZ001>010-016-051600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 443 AM CDT MON MAY 5 2003 ...TORNADO WATCH NUMBER 247 IS IN EFFECT UNTIL 11 AM CDT FOR ALL OF NORTH ALABAMA EXCEPT FOR CULLMAN AND DE KALB COUNTIES... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST AND NORTHEAST OUT OF MISSISSIPPI TOWARD NORTH ALABAMA BY MID MORNING. THERE WILL BE AN INCREASED THREAT WITHIN THE NEXT FEW HOURS OF SEVERE WEATHER...WHICH COULD INCLUDE...DAMAGING WINDS... LARGE HAIL AND ISOLATED TORNADOES. PLEASE STAY TUNED TO LOCAL TELEVISION...RADIO AND NOAA WEATHER RADIO FOR LATER STATEMENTS AND UPDATES REGARDING THIS RAPIDLY DEVELOPING WEATHER SITUATION. TROUTMAN
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:23 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 52 min |
| May 5, 5:54 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 21 min |
| May 5, 11:38 AM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 22 min |
| May 5, 12:13 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 17 min |
| May 5, 12:19 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 26 min |
| May 5, 12:45 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 35 min |
| May 5, 12:56 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 34 min |
| May 5, 1:10 PM CDT | Tornado Warning | HUN | Cullman | 20 min |
| May 5, 1:25 PM CDT | Tornado Warning | HUN | Marshall | 25 min |
| May 5, 1:38 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 37 min |
| May 5, 1:55 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 35 min |
| May 5, 2:01 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.